Virginia, 2025

Hail and Damaging Wind in Virginia, May 8, 2025

May 8, 2025 · NWS RNK · 9 events in 7 counties and zones

A mid to upper level disturbance tracked east across the central and southern Appalachians, coinciding with the peak heating and instability during the afternoon hours. Some storms first developed along the Blue Ridge prior to the convection associated with the upper trough, while storms associated with the trough tracked into the area from the west during the mid to late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

A mid to upper level disturbance tracked east across the central and southern Appalachians, coinciding with the peak heating and instability during the afternoon hours. Some storms first developed along the Blue Ridge prior to the convection associated with the upper trough, while storms associated with the trough tracked into the area from the west during the mid to late afternoon. Moderate instability with MUCAPE in the 1000-1500 J/kg, and 0-6km shear was between 35-40 knots, with lapse rate increasing to 7 C/km by the afternoon, so all parameters for severe weather were favorable, and both wind damage and hail were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at May 8, 1:19 PM EST, 3 hours 35 minutes earlier.

Area forecast discussion, May 8, 1:19 PM EST, 3 hours 35 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
219 PM EDT Thu May 8 2025

.SYNOPSIS...
Storms will be strong to severe this afternoon and evening,
containing hail and potential for damaging wind gusts. The
actual cold front will cross the area Friday, temperatures
cooling for the weekend. Another storm system will cross the
region early next week, providing the opportunity for a
widespread wetting rain Monday into Tuesday.

&&

.NEAR TERM /THROUGH FRIDAY/...
As of 145 PM EDT Thursday...

Key Messages:

1) Severe storms will be possible late this afternoon and
evening.

2) Front will cross the area tomorrow and another round of
storms are possible.

A small area of continued convection, now moving out of the New
River Valley has now begun to weaken. This cluster of rain and
embedded storms have allowed for some stabilization across
southwest Virginia and into the New River Valley. This will be
the zone of uncertainty for later this afternoon and evening if
there is enough destabilization for renewed convection. Further
outside of this zone, into North Carolina and into the Virginia
Piedmont, better confidence for storm coverage by the evening
since this region has not been worked over by morning
convection.

Dewpoints in the 50s along with the afternoon warmth should
still lead to moderate instability with MUCAPE in the 1000-1500
j/kg range by mid- afternoon. 0-6km shear is forecast between
35-40 kts and lapse rates increase to about 7 C/km. This sort of
environment is expected to support a combination of
thunderstorm clusters and supercells capable of producing large
hail, damaging wind gusts and isolated tornadoes.

The upper disturbance is expected to exit the forecast area by
midnight, still leaving us in the warm sector ahead of the
approaching cold front which is expected to move southeast from
the Great Lakes and through the Ohio Valley and northern Mid-
Atlantic overnight. This feature will maintain the threat of
some light showers through the late night, but nothing
significant.

This front will continue to sink southeast through the day
Friday. The progression of the front appears that it will be
slow enough that another round of strong to severe storms will
be possible across the Virginia and North Carolina Piedmont on
Friday afternoon. Storms will once again be capable of strong
damaging winds and hail.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
As of 200 PM EDT Thursday...

Key Messages:

1) Quiet and dry weather expected for the weekend.

2) Temperatures remain slightly below average through the period.

As the front pushes off to the south, a few stray showers may linger
early Friday night across the piedmont before clearing out
overnight. High pressure ridges in across the area, keeping dry and
quiet conditions in place through the weekend. Some wedging is
expected to take place on Sunday, with a more easterly flow keeping
cool and cloudy weather over the area. Due to the wedge and frontal
passage, it will be a pleasant weekend, with no chance of rainfall,
as models now have the frontal boundary moving far enough to our
south that any rainfall should remain south of our area.

As previously mentioned, the synoptic setup will keep temperatures
slightly below average, with highs for both days this weekend in the
low 60s to mid 70s. Lows will be in the 40s/50s each morning, though
the highest elevations on Saturday morning could dip down into the
upper 30s.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
As of 200 PM EDT Thursday...

Key Messages:

1) An upper low lingers across the area next week, with rain chances
possible each day.

2) Cool temperatures early next week, slowly warming up by the end
of the week.

The quiet weather ends on Monday as a cutoff upper-level low over
the southern Mississippi Valley begins to drift north then
northeast. The associated surface low along the Gulf Coast will also
track northeast and into our area Monday night. The southerly flow
aloft will drive in moisture from both the Atlantic and Gulf,
increasing rain chances Monday afternoon into Tuesday. Widespread
rainfall is expected across the RNK CWA, with Tuesday seeing the
best coverage of rainfall. Although the deepest moisture moves
through late Tuesday, the upper-low will continue to linger over the
area through most of the week, keeping showers and storms possible
each day, particularly in the afternoon with the aid of diurnal
heating. PoP chances reduce by Thursday, to around 30% as the low
begins to move out of the area with a more summertime convection
setup moving back in for the late week as high pressure to our south
will keep a southwesterly flow of moisture in the area.

Temperatures steadily rise through the week, with 60s/70s on Monday
rising into the 70s/80s by Thursday, due to southwesterly flow. Lows
remain consistent each morning, in the 50s/60s.

&&

.AVIATION /18Z THURSDAY THROUGH TUESDAY/...
As of 200 PM EDT Thursday...

VFR across the region this afternoon ahead of an approaching
storm system. Areas of storms are expected to develop late
afternoon and evening and could contain hail and strong gusty
winds. Outside of thunderstorms VFR will be the prevailing
category, but sub VFR will be likely within thunderstorms.
Highest probability of storms will exists from about 5pm through
10pm.

With plenty of low level moisture and areas of rain expected,
fog development seems likely overnight, thus expecting most, if
not all terminals, so see sub VFR through the overnight hours.
Some slight improvement through Friday morning, but MVFR cigs
could linger through the end of the valid 24 hour TAF period.

EXTENDED AVIATION OUTLOOK...

A cold front will pass through the area Friday associated with
scattered showers. Clearing behind the front will bring
improvement in flight conditions for the weekend.

A surface low pressure system makes its way to the Mid-
Atlantic to provide widespread precipitation (and sub-VFR
conditions) early next week. There is potential for an extended
period of rain and low cigs late Monday through early
Wednesday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...BMG
NEAR TERM...BMG
SHORT TERM...JCB
LONG TERM...JCB
AVIATION...BMG
Hazardous weather outlook, May 8, 1:19 PM EST, 3 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
219 PM EDT Thu May 8 2025

VAZ018>020-022>024-034-035-045>047-058-059-WVZ043-044-507-508-091830-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Bedford-Amherst-
Campbell-Appomattox-Buckingham-Halifax-Charlotte-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
219 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for central Virginia, south
central Virginia, southwest Virginia, west central Virginia and
southeast West Virginia.

.DAY ONE...This afternoon and tonight.

An isolated strong to severe thunderstorm is possible late this
afternoon and early this evening. The main threat is strong to
damaging wind gusts. Large hail is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability is low for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

NCZ001>006-018>020-VAZ007-009>017-032-033-043-044-WVZ042-091830-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Patrick-Franklin-Henry-Pittsylvania-Mercer-
219 PM EDT Thu May 8 2025

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, south central Virginia, southwest
Virginia, west central Virginia and southeast West Virginia.

.DAY ONE...This afternoon and tonight.

There is a slight risk of severe storms this afternoon and evening.
The primary threat is damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

The probability is low for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are requested to report hail of any size, as well
as any damage caused by thunderstorm winds in their area.

In the hours before

Special weather statement, May 8, 4:35 PM EST, 19 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
535 PM EDT Thu May 8 2025

NCZ019-082200-
Wilkes NC-
535 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHEASTERN WILKES COUNTY THROUGH 600 PM EDT...

At 534 PM EDT, Doppler radar was tracking a strong thunderstorm near
Moravian Falls, or 7 miles southeast of Wilkesboro, moving southeast
at 15 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This storm will remain over mainly rural areas of
southeastern Wilkes County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern North Carolina.

&&

LAT...LON 3604 8119 3603 8123 3616 8109 3606 8098
      3604 8105 3603 8106 3603 8110 3604 8111
      3604 8114 3603 8117
TIME...MOT...LOC 2134Z 310DEG 15KT 3605 8110

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

WP
Special weather statement, May 8, 4:37 PM EST, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
537 PM EDT Thu May 8 2025

NCZ003-082200-
Surry NC-
537 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
CENTRAL SURRY COUNTY THROUGH 600 PM EDT...

At 537 PM EDT, Doppler radar was tracking a strong thunderstorm over
Dobson, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Elkin...
Fairview...
Dobson...
Pilot Mountain...
Mountain Park...
Level Cross...
and White Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northwestern North Carolina...and southwestern
Virginia.

&&

LAT...LON 3626 8054 3629 8054 3627 8060 3629 8062
      3629 8063 3628 8063 3626 8065 3627 8073
      3628 8074 3627 8075 3627 8087 3633 8087
      3646 8089 3646 8045 3626 8045
TIME...MOT...LOC 2137Z 278DEG 18KT 3637 8072

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

WP
Special weather statement, May 8, 4:43 PM EST, 11 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
543 PM EDT Thu May 8 2025

VAZ017-032-082215-
Patrick VA-Floyd VA-
543 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTH CENTRAL FLOYD AND PATRICK COUNTIES THROUGH 615 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm over
Meadows Of Dan, or near Woolwine, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Stuart...
Woolwine...
Fairy Stone State Park...
Critz...
Meadows Of Dan...
Buffalo Ridge...
and Mabry Mill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
north central and northwestern North Carolina...and south central,
southwestern and west central Virginia.

&&

LAT...LON 3663 8051 3666 8050 3665 8049 3666 8049
      3667 8047 3670 8045 3673 8048 3682 8045
      3682 8007 3681 8005 3679 8005 3678 8010
      3674 8009 3672 8009 3668 8008 3655 8010
TIME...MOT...LOC 2143Z 278DEG 18KT 3673 8038

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

WP
Local storm report, May 8, 4:49 PM EST, 5 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
549 PM EDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 PM     Hail             3 ENE Elkville          36.09N 81.35W
05/08/2025  E0.75 Inch       Wilkes             NC   Trained Spotter

            time estimated from radar. Lasted a few
            minutes.

&&

ams
Local storm report, May 8, 4:52 PM EST, 2 minutes before
Preliminary Local Storm Report
National Weather Service Blacksburg VA
552 PM EDT Thu May 8 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     Hail             2 SE Mountain Park      36.36N 80.81W
05/08/2025  M0.50 Inch       Surry              NC   Public

            Report from mPING: Half-inch (0.50 in.).

&&

ams
Special weather statement, May 8, 4:53 PM EST, 1 minute before
Special Weather Statement
National Weather Service BLACKSBURG VA
553 PM EDT Thu May 8 2025

NCZ019-082230-
Wilkes NC-
553 PM EDT Thu May 8 2025

...A STRONG THUNDERSTORM WILL IMPACT
SOUTHWESTERN WILKES COUNTY THROUGH 630 PM EDT...

At 553 PM EDT, Doppler radar was tracking a strong thunderstorm over
Elkville, or near Boomer, moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
North Wilkesboro...
Wilkesboro...
Boomer...
Cricket...
Wilkesboro Reservoir...
Buck...
and Elkville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until midnight EDT for
northwestern North Carolina.

&&

LAT...LON 3604 8138 3604 8140 3605 8139 3607 8141
      3608 8143 3607 8144 3609 8145 3620 8115
      3610 8110 3603 8120 3603 8127 3600 8132
TIME...MOT...LOC 2153Z 237DEG 20KT 3604 8136

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

WP

The radar

The Roanoke radar (KFCX), 60 km away, was scanning. The volume nearest the first event began at 21:54 UTC.

Open the radar archive at this moment

Event by event

8 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Carroll

When
May 8, 4:54 PM EST
Where
Carroll County, 0.55 mi E of Cana
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.580, -80.660

Hail of 1.00 inch in diameter was observed for about 10 minutes.

Hail, Patrick

When
May 8, 5:15 PM EST
Where
Patrick County, 2.77 mi E of Carters Mills
Measured
1 in hail
Reported by
911 Call Center
Coordinates
36.580, -80.430

Hail, Henry

When
May 8, 5:30 PM EST
Where
Henry County, 0.89 mi SW of Bassett
Measured
1.75 in hail
Reported by
Public
Coordinates
36.760, -79.990

Hail, Franklin

When
May 8, 5:42 PM EST
Where
Franklin County, 3.39 mi ESE of Henry
Measured
1.5 in hail
Reported by
Broadcast Media
Coordinates
36.820, -79.920

Hail, Franklin

When
May 8, 5:58 PM EST
Where
Franklin County, 1.77 mi SE of Sontag
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.910, -79.780

Thunderstorm Wind, Pittsylvania

When
May 8, 6:31 PM EST
Where
Pittsylvania County, 0.88 mi NE of Gretna
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
911 Call Center
Coordinates
36.960, -79.360

Thunderstorm winds downed a large tree on Main Street.

Hail, Bedford

When
May 8, 8:00 PM EST
Where
Bedford County, 2.02 mi NW of Stewartsville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.293, -79.823

Hail, Rockbridge

When
May 8, 8:40 PM EST
Where
Rockbridge County, 4.87 mi N of Natural Bridge
Measured
1 in hail
Reported by
Public
Coordinates
37.700, -79.540

Hail, Rockbridge

When
May 8, 8:42 PM EST
Where
Rockbridge County, 4.87 mi N of Natural Bridge
Measured
0.75 in hail
Reported by
Public
Coordinates
37.700, -79.540

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2025Every state in 2025This day in weather historyWarnings in Virginia, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1258328, 1258309, 1258307, 1258330, 1258332, 1258312, 1258324, 1258314, 1258315.